Excerpt from "K9 Officer's Manual" © by R.S. Eden
Signs of poisoning vary depending on the type of substance your dog has ingested. If you suspect your dog has consumed some form of poisonous substance, contact your veterinarian immediately. A poison control center can also provid valuable information to you as to what steps to take. Treatment is often identical to treat ment that would be given humans in similar circumstances. Do not treat your dog without consultation, as you may cause more injury if you provide the wrong antidotes.
Symptoms of poisoning my vary widely. Uncontrollable twict ing of the skin, agitation or nervousness, heavy panting, exces sive salivation, diarrhea and vomiting are all signs that your dog could be poisoned. He will often have difficulty breathing, and in some cases his eyes will have dilated pupils in some cases, and constricted pupils in others.
This is one of the most common poisons, and is highly dangerous. It is also highly palatable to a dog which makes it even more dangerous than most poisons. The taste of the anti freeze is sweet to the dog, and as such they will have a tendency to ingest a large quantity of the product if it is available. The product, ethylene glycol, is found in many products, such as anti-freeze and windshield de-icer products. Symptoms of anti-freeze ingestion are disorientation, vomiting, collapse and eventually death.
Another common type of poison that the patrol dog is likely to come into contact with are the various types of insecticides. Products such as fly bait, carbamates, organophosphates, and rat poisons are a few of the insecticides you need to be concerned with. Symptoms of insecticide poisoning include excessive sali vation, muscle tremors or convulsions, staggering, vomiting and diarrhea, heavy panting and constricted pupils. The dog will eventually fall unconscious and into a coma.
One ounce of water given orally followed by a 3cc injection of Atropine. If your dog is under 60 pounds reduce the atropine to 2cc. If the dog is staggering or has gone into convulsions, 2cc of Valium can be administered. Should the dog stop breathing or his respirations fall below 10 per minute, 2cc of Dopram should be administered. All medications injected can be given intravenously, intramuscularly, or subquetaneously.
Rat poison is one of the more common problems encountered on the street. Particularly in the coastal areas and ship yards. Rat poisons cause hemorrhaging and are extremely dangerous. Vitamin K and prompt action by your veterinarian are vital. Induce vomiting and respond to your vet immediately.
EXPLOSIVE DETECTION DOG CONCERNS
All explosive materials are toxic to some degree and should be treated as highly dangerous to your dog. The symptoms of poisoning in the dog that has ingested an explosive substance include breathing difficulties, vomiting and diarrhea and a blue tinge to the gums. The dog will fall into convulsions, and if not treated will die.
Advanced toxicity in the the dog is indicated by stomach irritations, hepatitis, anemia, dermatitis, urinary infections and cardiac irregularities. In such cases the dogs life might not be immediately threatened, but he is in danger and urgent treatment is required. This is usually indicative of a build up of toxic substances in the dogs system.
Smokeless powder without Nitroglycerin is non-toxic and can be treated by inducing vomiting in the dog. Transport to your veterinarian for further treatment.
Smokeless powder with Nitroglycerin, TNT, Dynamite are all nitrate poisons. Induce vomiting in the dog, and treat with large doses of activated charcoal. Your veterinarian will be able to administer a 2 percent solution of methylene at a rate of 1 ml for every 5 pounds of body weight. Followup treatment will include a special diet that includes high calcium content, and the administration of vitamins A and D.
C4 Explosive has a unique set of symptoms over and above those indicated by nitrates. The dog will be hyperactive, and will show bizarre behavior changes. Treatment is the same as nitrates, however an injection of valium is also prescribed.
NARCOTIC DOG CONCERNS
Drug detection dogs have more exposure to potential deadly chemicals than most other dogs. They routinely detect and recov er substances that are harmful. The locations of the searches alone can pose perils that are not often a part of the patrol teams repertoire, and the substances are often in powdered forms, easy for the dog to ingest. For example, a search in a residence where drugs are produced can expose the dog not only to the finished product, but also to the various chemicals used for production.
Stimulants are one area of concern for drug detection dogs. Amphetamines, LSD, Cocaine and Marijuana are all potentially hazardous for the dog. Most narcotics dogs are trained with an aggressive find. During such a search the dog can quite easily come in contact with the object of his search, and death can be swift if any of the product is ingested or is infused via the skin.
Try to find out what type of product has been ingested if at all possible. Once you have determined the type of poison, there are a number of emergency procedures that will assist you in treating your dog. In all cases you need to rush your dog to your veterinarian as soon as possible. Proper care given at the roadside however can greatly enhance your dogs chances of surviv al. Care begins with the proper determination of what poison has been ingested. Your best source of information is always the packaging from where the poison came. Call your veterinarian or poison-control center immediately and advise them of your situation. Have the name of the product ingested available.
To treat the dog with liquids, it is best advised to use a syringe of a basting tube. Give liquid only if your dog is still alert and functioning in a capacity where he can swallow without choking. Tilt the dogs head back and and keep his head elevated.
You can form a pocket in which to inject the liquid by pulling the corner of the mouth away from the jaw. Stroke the dogs throat to encourage him to swallow, in the same manner that you do when you administer pills.
If vomiting is desired, place an APOMORPHINE tablet under the lower eyelid of the dog. APOMORPHINE is quickly absorbed into the dogs system and will induce vomiting. It will usually work faster and more effectively than hydrogen peroxide mixtures or syrup of Ipicac and is far easier to administer. Vomiting should not be induced if the product ingested by the dog is acid, alka li, or petroleum-based. Products such as strychnine, gasoline, paint thinners and cleaning fluids all fall intothis category. It will cause more damage to the dog if vomiting is induced. In such cases milk is given to sooth the tissues, and administration of powdered, activated charcoal may be applicable. This is a simple and effective remedy in situations where you do not have a remedy available that is specific to the poison and it is not advisable to induce vomiting. The activated charcoal, once ingested, soaks up the poisonous materials and neutralizes the stomachs contents. The poison is then carried through the diges tive tract, trapped by the charcoal, and safely excreted by the dog. This treatment can effectively prevent much of the poison from damaging tissue or entering the dogs system.
- INDUCE VOMITING?
- Burnt Lime....No
- House Plants.......Yes
- Pine Oil.....Yes
- Rat Poison.....Yes
- IN ALL CASES IT IS VITAL THAT YOU TRANSPORT TO YOUR VETERI NARIAN IMMEDIATELY. IF YOU HAVE BEEN TRAINED BY YOUR VETERINAR IAN TO GIVE INJECTIONS IN FIELD, YOU WILL BE ADVISED AS TO THE AMOUNT OF ANTIDOTE TO DELIVER. APOMORPHINE, VALIUM, DOPRAM, NALINE OR NARCAN SHOULD NOT BE GIVEN WITHOUT APPROPRIATE TRAINING IN THE AMOUNTS PRESCRIBED BY YOUR VETERINARIAN.
Note: More advanced information on this subject is instructed by our team of vets and vet technicians during the advanced K9 trauma care program offered at the International Police K9 Conferences held annually in various locations throughout North America. To arrange for private seminars on this or any other subject that might be of benefit to your agency or group, please contact R.S. Eden by clicking on the EMail icon provided below.